Alert archive / Iowa / River Flood Warnings in 2017

River Flood Warning 5, NWS Sioux Falls, SD

May 2, 2017Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at May 2, 2017, 6:28 PM CDT for Clay County, Iowa. It took effect at May 2, 2017, 7:00 PM CDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
May 2, 2017, 6:28 PM CDT (23:28 UTC)
In effect from
May 2, 2017, 7:00 PM CDT
Expired
May 4, 2017, 1:00 AM CDT
In force
30 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Spencer (SPWI4).

Action stage
9 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

084 
WGUS43 KFSD 022333 CCA
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
628 PM CDT Tue May 2 2017

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Little Sioux River At Spencer
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 

Rainfall and snow melt have caused the Little Sioux River at Spencer to
rise to near flood stage Tuesday evening. Any flooding will be minor and
short in duration.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-040328-
/O.NEW.KFSD.FL.W.0005.170503T0000Z-170504T0600Z/
/SPWI4.1.ER.170503T0000Z.170503T0000Z.170503T0600Z.NO/
628 PM CDT Tue May 2 2017

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Little Sioux River At Spencer.
* until late Wednesday night.
* At 05PM Tuesday the stage was 9.9 feet.
* Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river is expected to rise to near flood stage 7 PM 
  Tuesday.
* At stages near 10.0 feet...The right bank overflows, and minor 
flooding of the Spencer city park and some rural agricultural areas 
begins. 

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

&& 
Location Flood  Latest Observed  Maximum Forecast
         Stage  Stage  Time      Stage  Time     

LITTLE SIOUX RIVER
SPWI4    10.0   9.95 Tue 5 PM    10.0  Tue 7 PM

FERGUSON
1 follow-up statement
538 
WGUS83 KFSD 031453
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
953 AM CDT Wed May 3 2017

...The Flood Warning is cancelled for the following rivers in Iowa...

  Little Sioux River At Spencer
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
The runoff from heavy rain and snow melt earlier this week has gone
past Spencer. No additional minor flooding is anticipated, but scattered
light rian showers today will keep the river level high.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. The water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

&&

IAC041-031523-
/O.CAN.KFSD.FL.W.0005.000000T0000Z-170504T0600Z/
/SPWI4.1.ER.170503T1000Z.000000T0000Z.170503T1000Z.NO/
953 AM CDT Wed May 3 2017

The Flood Warning is cancelled for
  The Little Sioux River At Spencer.
* At 8 AM Wednesday the stage was 9.9 feet.
* Flood stage is 10.0 feet.
* Recent activity...The river rose above flood stage on Wednesday
  May 3rd.
* Recent activity...The river fell below flood stage at 530 AM
  Wednesday May 3rd.
* Forecast...The river will continue to fall to 9.1 feet by 7 AM 
  Thursday May 4th.
* At stages near 10.0 feet...The right bank overflows, and minor 
  flooding of the Spencer city park and some rural agricultural areas 
  begins. 

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

LITTLE SIOUX RIVER
SPWI4    10.0   9.94 Wed 8 AM                      10.0  Wed May 3

$$

TRM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 2, 5:49 PM CDT, 39 minutes earlier.

Area forecast discussion, May 2, 5:49 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
549 PM CDT Tue May 2 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 344 PM CDT Tue May 2 2017

Agitated cumulus have developed west of the James River this
afternoon. May see a few light high based showers with potentially
a lightning strike or two in the next few hours, but should
rapidly die away this evening with the loss of surface heating.

Overnight tonight, cold front will move through the area.  As the
front moves through, could see some light shower activity develop
across central South Dakota with the frontal passage.  Ahead of the
front, the atmosphere becomes weakly unstable with a few hundred
J/kg of CAPE and with intensifying short wave moving into the
Midwest could see a few diurnally driven thunderstorms develop east
of the James River Valley Wednesday afternoon. Not looking at a
substantial temperature change ahead and behind the front, so
should see widespread 60s across the region tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 344 PM CDT Tue May 2 2017

Short wave energy will be passing rapidly eastward Wednesday
evening. A chance, or slight chance of showers and thunderstorms are
warranted along the elevated CAPE axis, generally along and east of
a Tyndall SD, to Marshall MN line. The effective CAPE parcel
averages around 250 J/kg in the very early evening, and quickly
goes to near zero toward sunset. So this convective activity is
generally aided by daytime heating in a deeply mixed layer, with
the lapse rate near 7.5C/km in the 1.5 to 6km layer. Therefore not
expecting much in the way of showers after sunset. For lows,
lowered our western zones a category under superblend values as
some of the CAMs and ECMWF showed cooler lows then what consensus
was giving. Given the 925mb temperatures, upper 30s in the James
Valley looks very reasonable. Elsewhere, lows should bottom out in
the lower 40s.

In the longer range, not much has changed since yesterdays model
runs. We are still looking at a highly meridional pattern as low
pressure really strengthens and wraps up over the Ohio River valley,
with another strong upper trough moving toward the Pacific coast. In
between, a high amplitude upper ridge is situated over the Rockies
giving our area a dominant northwest flow aloft. Therefore the
weather looks really pleasant coming up. By Sunday through Tuesday,
the upper ridge extends across the plains, as the western upper low
really wraps up over the desert southwest. Given 850mb temperatures,
highs could be warmer then advertised Sunday through Tuesday.
However, we do begin a southeast flow at the surface so many times
that is not the best direction for mixing potential. So left highs
of 80s out of the forecast for now, and stuck with the 70s those
three days. For Thursday through Saturday, the highs will be in the
60s and 70s as a drier flow of air gives a higher mixing depth,
despite 850mb temperatures cooler then early next week. We are still
looking at a short wave moving down the western Great Lakes Friday
night. But the backdoor cooling in our area looks basically non
existent for Saturday. The ECMWF has come around to the GFS in
showing mild 850mb temperatures now on Saturday, giving confidence
for widespread highs in the 70s.

Not much in the way of precipitation is in store in the longer range
forecast. There is some consensus in showing a warm front Monday
night which could give some scattered showers and storms, except for
perhaps our Missouri River valley zones who may remain dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 541 PM CDT Tue May 2 2017

VFR conditions expected through the TAF period. Isolated to
scattered showers will develop across the area after 09Z tonight
and continue into Wednesday, though impact will be minimal. Cannot
rule out a few lightning strikes with these showers on Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, May 2, 4:34 AM CDT, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
434 AM CDT Tue May 2 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-030945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
434 AM CDT Tue May 2 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:22 AM CDTRiver Flood WarningFSDPlymouth, Sioux3 days

Nearby

River Flood Warnings in Iowa, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.